I'm on blood thinners and my blood count went from 2.5 up to 3.2, what caused this to happen? I've been on Coumadin for a year and a half because of blood clots in my lungs, what does the blood count mean? What is the meaning of 2.5 for example, please e
The . The laboratory test you seem to be describing is called an inr (international normalized ratio). The inr measures the time it takes for your blood to clot and compares it to a normal average. The higher the inr, the longer it takes blood to clot. If the inr is too high, there is a risk of uncontrolled bleeding. The inr helps in monitoring the dose of blood thinners. In people not on blood thinners, the inr is about 1.0. For patients on blood thinners, the inr should generally be between 2.0 and 3.0 for treating blood clots in the lungs. The appropriate inr should be individualized for each patient. An inr can be too high; a number greater than 4.0 may indicate that blood is clotting too slowly, creating a risk of uncontrolled bleeding. An inr less than 2.0 may not provide adequate protection from clotting. If you are on blood thinners many drugs can affect bleeding/clotting risk such as: aspirin, ibuprofen, antibiotics, and birth control pills. Do not take any prescription or nonprescription medicines without first talking to the doctor who follows your inr test results. Foods high in vitamin k can affect blood clotting. Broccoli, lettuce, spinach and liver are all high in vitamin k. It is important to consume a consistent amount of these foods to avoid changes in your bleeding/clotting risks. It is important to have follow up blood tests regularly and to know your medication dosage and inr. Report any unusual bleeding or bruising to your physician.
See below. The 2.5 is a number called the inr which is used to monitor blood thinning i.e. Coumadin (warfarin) dosing. We typically like to see a number from 2.0 to 3.0. Less than 2 suggests not thinned enough; more than 3 suggests too thin, and increased likelihood for bleeding. Several different food groups affect Coumadin (warfarin) levels in the blood stream, particularly foods high in vitamin k.